It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-01-2003, 09:23 PM   #1
Newbie
 
Join Date: Oct 2002
Location: Southern NH
Posts: 7
DocShadow HB User
Talking Topamax, 3 months later...

Hi, all... well, it's been about three months since I've started taking Topamax for seizures. It's probably too soon to tell whether or not it's actually doing anything though, since I sometimes go that long between seizures and migraines. I had a follow-up visit a few weeks ago with my neurologist, who made another appointment for six months. In the meantime, I've been referred to a cardiologist to rule out blood pressure problems. I guess blackouts can also be caused by heart problems - people often pass out if their heart doesn't keep proper pressure in their legs. Well, the first test, called a tilt-table test, came out negative. They strapped me to a table, and tilted me to about 85 degrees (almost to a standing position) to see if my blood pressure would drop to a point that I'd pass out. Nope, I was fine all through it. Tomorrow I go to have a heart monitor fitted for a day or two to see if I have any problems with the ol' ticker. I do have a history of heart problems in my family, but nothing that gives the doctor any reason to suspect that I will have any problems of my own. So this is mostly just to say that we've tried it and ruled it out.

I read the note from Lisa - I can sympathise. I saw one doctor who sounded like he was ready to say "gee, it sure sounds like you're making all this up, kid." I was ready to slug the guy. Just because it doesn't show up in the form of a bunch of squiggly lines on a chart, doesn't mean it isn't really happening. In one sentence, they tell you that the human brain is an amazing thing, but it's not completely mapped out and understood, and then they turn around and tell you that unless they can prove what's going on, they can't help you. Maddening.

Meanwhile, I think it's safe to say that I've finally developed a tolerance for the Topamax. I still can't drink soda, but I'm well past the nausea, although I think I'm still sorta droopy - I've had people tell me I'm not quite back to my normal chipper self. I can sleep 14 hours a night but I still feel sleepy all the time. I'm also forgetting to eat quite often. I am just not hungry most of the time! I called my neurologist a few weeks ago complaining that I was feeling really sick, and wondering if the pills were causing it, and the nurse had to ask me when the last time was that I had eaten. I had to admit that I didn't know :/ Okay, chalk one up for stupidity As a result, I have lost about 25 pounds since September, which I certainly don't miss, but I still have to watch that I don't drop weight too fast.

The one thing that does worry me though, is the lack of memory retention and an inability to think properly. I have noticed that I can't seem to logic my way through things as well as I used to. The week before Christmas, my wife and I went to Bertucci's for pizza, and I actually had trouble trying to figure out 15% of $50 in order to leave a tip! That's simple math, and I couldn't do it! Then, on Christmas Day, I was talking to my sister-in-law, and was trying to figure out something that involved the differences between our ages, and again, I was having trouble with the math of it. Simple math was failing me. I also have problems finding words for things that I used to have no difficulty with. 90% of my day involves e-mail or other forms of typewritten communication, and now I find myself doing a lot of staring at my screen searching for the correct word. The ideas just don't flow as easily as they used to. I know this has to be the medication doing this to me - I am too young to go senile!! At least my wife is understanding, but it's killing her to watch me frustrate myself trying to search for a simple word - she knows what I was like before this all started, and she hates to see what I am like now. But what's the alternative? Stop taking the meds, and risk the seizures again? Which is worse? Physical or mental distress? Tough choice.

Enough rambling ....

Happy 2003, everyone...

Glenn

 
Sponsors Lightbulb
   
Old 01-06-2003, 07:52 PM   #2
Newbie
 
Join Date: Jan 2003
Location: spanish fork, ut, us
Posts: 4
tazman23 HB User
Post

i started on topomax today. i've been reading about it and frankly, i'm starting to get a little nervous about the effects. i've had seizures for about 15 years and they have been pretty much controlled for the last 5 or 6 years. i have been on lamictal and tegretol, but the effects on me with depression and the inability to motiviate my self have been terrible. i need to try something new. my doc seems to think that my seizure are more related to being bi-polar than anything else. when my seizures were not controlled, i would go through a cycle of a high and then a low. this was about a 2 to 4 week cycle and during the low i would have a series of petit mal seizures and then a grand mal, after that, then i would be in my high and would be able to accomplish a great deal of things in my life during the next few weeks. i found the tegretol and lamictal and have found a medicore me. i don't like it and have been tempted to go back to the highs and lows, at least i could accomplish something.

are you going to stay on the topomax?? how long do you think i should try it?? just took my first 25 mg about an hour ago.

 
Old 01-06-2003, 09:45 PM   #3
Veteran
(female)
 
Join Date: Apr 2002
Location: VT USA
Posts: 450
Krazykcio HB User
Post

Glenn,
Your cognitive/memory problems sound just like mine! I have lost all ability to calculate in my mind. My short term memory retrieval is awful. I'm not sure if it's due to the seizures or to the meds. My Doc switched me off of Dilantin to see if that helped....it didn't. Now I'm on Carbatrol, and gradually increasing Lamictal. Good luck. Kathy
__________________
When Mamma ain't happy ain't noone happy!

 
Old 01-07-2003, 07:12 AM   #4
Bleubird
Guest
 
Posts: n/a
Post

I was on Topamax when I first was diagnosed. (I did a study for topamax) And I went 18 months seizure free.
I did after the 18 months start having them again.... and getting alot (ALOT) of the side effects. I was losing so much of my memory that I actually had to stop and think about every word because i couldn't remember what i was saying and/or just forgot how to say the words.... that was terrible. I was shaking all the time. I had to think to remember how I tied a shoe. It was really crazy. I had this tingly feeling all over (almost to the point ot hurt) it was like your foot fell asleep and you go to move it and you get that pins and needle feeling but it was all over my body.
But although it stopped working for me the 18 months it did was GREAT! I did have some memory loss the whole time I was on Topamax. But nothing as bad as when it stopped working. I have since found I have some loss of memory with all the meds I have been on so far.
I am now on Keppra 1000/mgs in moring 1500/mgs in the evening and 200/mgs twice a day of Lamictal. And I have been almost 3 months seizure free. the longest I have gone since coming off the topamax 2 1/2 years ago.

[This message has been edited by Bleubird (edited 01-07-2003).]

 
Old 01-07-2003, 03:14 PM   #5
Newbie
 
Join Date: Jan 2003
Location: Ogden, Utah Usa
Posts: 7
Lilbutrfly HB User
Unhappy

You have to be kidding! You mean your doctors didn't inform you up front that this medication does that as a side effect?!?!?
Ok, I'm on Topamax and a very low dosage (its actually for anxiety if you can believe it).
But I was told up front that you do lose this and it CAN become permanent-- you also lose memory of recall like oh whats that word its on the tip of my brain?
Most of the time from the way it was explained to me is that you got a dose too much to fast -- go back to the doc and lower it and start again -- its what I did! (and it works a heck of a lot better).
Hope this helps!
A.A.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Mixing Topamax and Welbutrin margo15317 Depression 1 02-21-2009 09:56 PM
Topamax? ispyrebel Weight Loss 11 02-19-2009 02:31 PM
TOPAMAX Sleeping aid??? bluemajabe Open to All Other Health Topics 6 08-27-2007 10:42 PM
Topamax Side Effects R_Ann Headaches & Migraines 19 08-18-2007 04:12 PM
Calling all Topamax Users (topiramate) Blasterboy Pain Management 117 06-03-2006 09:24 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:28 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!